Monday, 23 December 2013

Happy Christmas

This seems like the perfect time of year to thank all those who have sent Katie and I their kind words and best wishes during the last twelve months and, especially, in the last few weeks. We really appreciate the tremendous friendship and support that we have received from so many people since my diagnosis so thank you all!
One of the downsides to my treatment has been my inability to travel outside the UK. Whilst I'm passionate about the British Isles it is sometimes nice to be able to go somewhere different so it was a major 'bright side' when my oncologist told me he had no objection to Katie and I travelling during my current break in treatment. As we had very little time to plan and as I'm not able to get medical insurance we decided that we'd limit our ambitions and head off for a city break in Europe, so last week we spent three nights in Prague.
Prague is a beautiful city with attractive architecture, a rich history and some of the best lager in the world (don't believe a word Carlsberg say, Czech lager is far superior! Try this place if you're ever in the city). Prague also has a very seasonal feel at this time of year. We had a very enjoyable time, it was a real treat!
The chance to photograph some of the famous sights was one of the main attractions of the city for me. These shots were taken using a technique known as 'high dynamic range' photography. This involves taking several shots of the same subject with different exposures and then merging these together using software. This is good for capturing detail in scenes in which there are both very bright and very dark areas (click on the images to see larger versions).

This last picture seems like an ideal cue on which to wish you all a very merry Christmas and a happy new year - "Veselé vánoce a šťastný nový rok" as they say in Prague (no, I can't pronounce that either)!  

Sunday, 15 December 2013

Potential next steps

I'm still not sure what my next course of treatment will be. I've started a new daily tablet for my high blood pressure, spironolactone. The hope is that this drug will help reduce my blood pressure to a level at which it might be safe for me to use pazopanib. I'm also waiting to hear back from my oncologist who is seeking a view from my cardiologist on the suitability of pazopanib given my existing heart problems.
If pazopanib is deemed unsuitable then there are various other options to be considered.
My oncologist has consulted with a colleague of his at the Royal Marsden hospital in London. The doctor from the Marsden has recommended dacarbazine. Dacarbazine has been used to treat sarcoma for quite a number of years so I expected that there would be a good a number of phase II and III trial reports available on the use of this drug in LMS, it seems I was wrong however. So far I've only been able to find results from a single trial of this drug. In that trial only around 25% of patients treated got benefit (shrinkage of their tumours or disease stability). The trial doesn't indicate how many of these patients had LMS rather than other forms of sarcoma. I've also been looking into whether this drug might be more or less likely to work for me because of the rare genetic mutation I carry (Li-Fraumeni Syndrome). From what I've read so far it seems like the drug may not function correctly in people with this genetic problem. So far then I'm really not convinced by this option.
Another potential treatment option is sorafenib. Sorafenib is a drug that works in a similar way to pazopanib but which may be easier on my heart and blood pressure. The problem with sorafenib is that there is very little research on its use in LMS. There are a couple of phase II trials but these involved low numbers of LMS patients though they both showed that sorafenib provided disease stability in around 50% of the LMS patients treated.
The final option that I'm aware of at this point would be to try the very first chemotherapy regime I had again. This was a combination of gemcitabine and docetaxal. It worked for me so it is possible that it might work again. It did have some challenging side effects though, most notably lots of fluid retention in my feet, arms and legs and muscle weakness in my legs and arms too. These side effects limited my mobility quite a lot though they weren't overly uncomfortable as long as I spent most of my time on the sofa!
I'm seeing my oncologist on the 2nd January and we should be able to make a decision on the way forward then.
In the meantime we're all set for Christmas. I'm really looking forward to spending the festive season without any chemo induced side effects!
A number of people have mentioned that they enjoyed the two photo's that I recently posted from my afternoon spent as a sports photographer at the Bath vs. Exeter LV Cup match. Here are a couple of my favourites from that match.


The first of these shots shows Bath hooker Ross Batty flattening an Exeter player who had the nerve to try  and tackle him, the second shows Bath's fly-half, George  Ford, kicking for goal.

Thursday, 5 December 2013

Looking hard for the 'bright side'

I had my latest consultation with my oncologist today. It was a meeting Katie and I were worried about as we were due to get the results of the CT scan that I had two weeks ago and we had some reasons to think that the scan might show that my cancer is progressing.
Around two months ago I realised that a small bump on the side of head was not a spot, as I'd thought, but something more concerning. At just about the same time I found a very small lump in my left arm pit, it felt about the size and shape of a grain of rice. My oncologist examined these at my last meeting with him four weeks ago. He felt that they could potentially be subcutaneous tumours. The appearance of tumours like these would indicate that my chemotherapy was no longer working. My oncologist proposed that we waited until we had the scan results before deciding on a course of action.
We have those results now and they show that the tumours in my abdomen have grown. They are described by the radiologist as 'large' although no measurements are given.  
Three lung metasteses are also mentioned in the radiology report. According to the radiologist two of these were visible on earlier scans and the third is new. The two existing lung tumours have grown although they are all relatively small at present, the largest being around 5mm across. On the brighter side the scan also showed that my liver tumours are stable, at least for now.
These findings confirm that some of the cells in my tumours have found a way to become resistant to the Trabectedin treatment I've been receiving. We agreed with my oncologist that we should discontinue Trabectedin and move on to another drug but that we should wait until after Christmas before doing this so that I can have a  few weeks break.
Prior to today we had a fairly clear idea that the next treatment I would have would be Pazopanib, however the last few weeks I've been suffering from high blood pressure and I also have some problems with my heart function following the heart failure issues earlier this year. This may mean that it is too risky for me to take Pazopanib as its side effects include high blood pressure and irregular heart beat. My oncologist is going to check with my cardiologist before making a decision. If Pazopanib is not an option there are some other ideas we can look at.
So it's not been the best of days, however looking hard for the 'bright side' I've come up with the following:
  • I can enjoy a few glasses of wine and the odd beer or two over Christmas;
  • the chemo that was schedule for Tuesday next week has been cancelled so I won't have the usual side effects to enjoy for the week or so after that;
  • I've had my PICC line removed, this is great as it had continued to cause skin irritation from time to time;
  • I've had 575 days of stable disease thanks to the Trabectedin. Whilst it would have been nice to have had even longer this is more than I could realistically  have hoped for when I started my first cycle back in May 2012. 
The situation I find myself in is far from where I'd like to be, I am however determined to make the best of it that I can.
And now to show that my sense of humour is still intact...most people who have been treated for cancer will have experienced problems with their digestive system. For me the two biggest issues I've had are wind and constipation. On the former I will just say that it is amazing what the human body is capable of and leave the rest to your imagination! Where constipation is concerned, laxatives are the way to go (sorry about the pun - I can hear the groans already)! Yesterday I saw the following poster in a pub:
They certainly knew how to name products in those days, 'Bombs-Away' is so much more descriptive than 'Laxido' or 'Senna'!